Oklahoma, 2004

Damaging Wind in Oklahoma, September 21, 2004

September 21, 2004 · NWS AMA · 1 event in 1 county or zone

A thunderstorm became severe over the western Oklahoma panhandle during the evening hours producing a brief high wind gust at the Boise City Oklahoma MesoNet. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A thunderstorm became severe over the western Oklahoma panhandle during the evening hours producing a brief high wind gust at the Boise City Oklahoma MesoNet. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 2:48 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 21, 2:48 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE SEP 21 2004

.DISCUSSION...
CURRENT SATELLITE AND RADAR IMAGERY SHOW THE LINE OF SHOWERS MOVING
THROUGH THE EASTERN PANHANDLES WITH THUNDERSTORMS PUSHING INTO THE
AREA FROM NEW MEXICO. WV IMAGE SHOWS ABUNDANT MOISTURE STREAMING UP
FROM MEXICO WITH AN ADDED PLUME ADVECTING IN FROM THE GULF. MORNING
SOUNDING INDICATED AN UNSTABLE AIRMASS WITH MODEL SOLUTIONS SHOWING
THE MOST UNSTABLE AIR IN THE NORTH AND EASTERN PORTIONS OF OUR CWA.
AS A RESULT...HAVE UPPED POPS INTO THE LIKELY CATEGORY FOR OUR
NORTHEASTERN ZONES THROUGH TOMORROW NIGHT. THAT WAS THE EASY PART...
RECENT HPC GUIDANCE PUTS OUR EXTREME NORTHERN ZONES IN AN EXCESSIVE
RAINFALL OUTLOOK WITH PRECIP VALUES TO EXCEED FLASH FLOOD THRESHOLDS
FOR THE NEXT 24 HOURS. WE HAVE BEEN TRACKING THE COLD FRONT FOR A FEW
DAYS NOW AND THE MODELS ARE FINALLY STARTING TO LOOK SIMILAR. THE ETA
AND GFS BRING IN THE FRONT WITHIN A FEW HOURS OF EACH OTHER NOW BUT
THE GFS DOES NOT PUSH THE FRONT TOO FAR SOUTH...WHEREAS THE ETA
PLACES THE BOUNDARY INTO LUBBOCKS CWA BY 6Z THURS.

THE OVERRIDING POINT BEING THAT NO MATTER WHICH SOLUTION WORKS OUT
THE FORCING MECHANISM THAT WEVE LACKED THE PAST FEW DAYS WILL BE
PRESENT IN AT LEAST OUR NORTHERN ZONES TONIGHT AND TOMORROW. FORECAST
SOUNDINGS SHOW PRECIP WATER VALUES IN EXCESS OF 1.25 INCHES FOR THE
NEXT 24 HOURS WITH SOME AREAS GREATER THAN 1.5 INCHES. THIS DOES NOT
SEEM TO FAR FETCHED AS OUR 12Z SOUNDING HAD NEARLY AN INCH OF PRECIP
H20. THERE IS A NICE LOW LEVEL JET POSITION WITH THE PANHADELS
LOCATED IN THE REAR ENTRY ZONE AND A STRONG UPPER LEVEL TROUGH AXIS
SITTING OVER THE 4 CORNERS REGION. MODEL PROGS SHOW A STRONG THETA-E
RIDGE OVER WEST TEXAS WITH INCREASING CAPE AND DECREASING LIS OVER
THE NEXT 18 HOURS. 250MB JET OVER THE AREA IS WEAK BUT DOES INDICATE
A DIFFLUENT ZONE FOR US...WITH LOW LEVEL WINDS CONVERGING AT THE
SURFACE. THE SYNOPTIC AND DYNAMIC PATTERNS IN PLACE INDICATE AN
ACTIVE NIGHT AND DAY FOR THE PANHADELS...WHICH IS WHY HPCS
INDICATIONS MIGHT BE RIGHT ON TARGET. FLASH FLOODING COULD BE AN
ISSUE LATE TONIGHT AND TOMORROW. THE ONLY CAVEAT IS THE LIMITED
SURFACE HEATING TODAY...AMARILLOS HIGH BEING ONLY 77 DEGREES WITH
LOWER TEMPS OVER THE CLOUDY AREAS...AND PROBABLY LACK OF HEATING
TOMORROW AS CLOUDS ARE GOING TO BLANKET THE REGION MOST OF THE DAY.
HOWEVER...WITH THE FRONT COMING THROUGH...THERE SEEMS TO BE LITTLE
REASON NOT TO EXPECT THUNDERSTORMS AND AT LEAST HEAVY RAIN IN SOME
AREAS.

AS FOR THE EXTENDED...MODELS FINALLY AGREE ON THE GENERAL HANDLING
OF THE THE UPPER LEVEL LOW IN THE SHORT TERM. GFS MAKES A TIGHTLY
WOUND LOW THAT WILL QUICKLY SHOOT TO THE NORTHEAST STARTING WEDNESDAY
NIGHT. THEN SHORTLY THERE AFTER A RIDGE WILL BUILD OVER THE SOUTHWEST
PUTTING THE PANHADELS BACK INTO WESTERLY FLOW BY THURSDAY AFTERNOON.
THE ETA HAS A SIMILAR SOLUTION IN THE SHORT TERM AND ALSO AGREES WITH
THE RIDGE BUILDING THIS WEEKEND. AFTER THAT...I AGREE WITH THE
PREVIOUS SHIFT THAT THE MODELS THEN BECOME CONVOLUTED AND THUS THEIR
IS LOW CONFIDENCE IN THEIR OUTPUT. SO THE FORECAST WAS LEFT DRY IN
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     57  77  54  75 /  50  40  40  30
BEAVER       59  75  52  75 /  50  50  40  30
BOISE CITY   51  66  47  72 /  70  70  60  30
BORGER       59  76  54  75 /  40  40  40  30
BOYS RANCH   57  73  52  74 /  60  50  50  30
CANYON       57  78  54  75 /  50  40  40  30
CLARENDON    61  80  57  76 /  30  30  30  30
DALHART      55  70  50  73 /  60  50  50  30
GUYMON       56  71  51  73 /  60  60  50  30
HEREFORD     57  77  53  75 /  50  50  40  30
LIPSCOMB     61  80  55  76 /  30  40  40  30
PAMPA        59  79  55  76 /  40  40  40  30
SHAMROCK     63  81  59  77 /  20  30  30  30
WELLINGTON   65  84  59  78 /  20  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14
Hazardous weather outlook, Sep 21, 12:00 PM CST, 8 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE SEP 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TODAY. THE OVERALL SEVERE THREAT REMAINS LOW AT
THIS TIME. ALSO...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES ON
WEDNESDAY. SOME OF THE STRONGER STORMS WILL PRODUCE HEAVY
RAINS...HAIL...AND GUSTY WINDS.  HOWEVER...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

COCKRELL

The radar

The Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
September 21, 8:15 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423977.